Indiana, 2024

Damaging Wind in Indiana, February 28, 2024

February 28, 2024 · NWS ILN · 1 event in 1 county or zone

Showers and thunderstorms developed during the early morning hours ahead of a cold front moving through the Ohio Valley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$250
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Showers and thunderstorms developed during the early morning hours ahead of a cold front moving through the Ohio Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Feb 28, 3:25 AM EST, 15 minutes earlier.

Area forecast discussion, Feb 28, 3:25 AM EST, 15 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
325 AM EST Wed Feb 28 2024

.SYNOPSIS...
Low pressure and a strong cold front will move east across the
Great Lakes and Ohio Valley today, bringing showers,
thunderstorms, and windy conditions. High pressure will build
quickly east into the Ohio Valley tonight, resulting in clearing
skies, drier air, and much colder temperatures. The high will
persist over the region into Thursday with below normal
temperatures expected.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Potent cold front trailing Michigan low pressure is approaching
the ILN area. It is still likely that severe weather will
develop this morning given the strong wind fields and ample
instability ahead of the front. Convection is filling in along
the front, and tornado watch 27 remains in effect through 6am.
Damaging straight line winds, large hail, isolated tornadoes and
torrential downpours leading to flooding all remain possible. A
few tornado and severe thunderstorm warnings have been issued
to our west, and as convection reaches our western counties, we
are beginning to issue some warnings in our area as well.

Since precip to the west is expanding, categorical pops still
seem appropriate for this morning. Some locations may measure
over an inch of rainfall, even with this fast moving system.
Dry weather will move in this afternoon as subsidence arrives on
a west wind behind the cold front. Those synoptic scale winds
are likely to gust over 30 knots. Holding off on a wind advisory
for now since it appears strongest gusts will stay north of the
area. Temperatures are forecast to plummet from the 50s and 60s
into the 30s this afternoon as the colder air rushes in.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM THURSDAY/...
Skies will be mostly clear tonight and sunny on Thursday thanks
to 1035mb high pressure tracking across Kentucky. As winds
subside under 20 knots, temperatures will fall a few degrees below
normal, with lows in the 20s tonight followed by highs in the
40s on Thursday.

&&

.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
A weakening shortwave will be moving through the larger flow,
opening up as it nears the Ohio Valley region at the start of the
extended period. This translates to a surface wave bringing a shot
of rain (possibly some wet snow mixed in at onset) to the area
during the day on Friday. After this system scoots off to the east,
the area dries out for the remainder of the weekend with weak
ridging allowing for a warming trend. By Sunday, high temperatures
are forecast to be in the upper 60s/ low 70s.

The next notable disturbance looks to encroach into the area by the
start of the following working week. A closed low off to our west
will move northeast of our area, dragging a cold front through the
region. However, before that happens, we should get warm sectored
briefly and temperatures Monday rise into the 70s. Rounds of rain
arrive sometime on Monday prior to the cold front moving through.
After this, we'll feel a notable drop in temperatures as cold air is
ushered in behind the system.

Looking out into the extended, it appears that we'll stay active
with chances for precipitation continuing into mid week.

&&

.AVIATION /08Z WEDNESDAY THROUGH SUNDAY/...
Aviation is to be affected by strong thunderstorms and winds
associated with a potent cold front. Thunderstorms coverage is
expected to increase rapidly overnight as the front approaches.
Should see +TSRA at all sites by 12z. Ceilings and visibilities
will fall to MVFR as the boundary layer moistens. Winds on the
synoptic scale will gust over 30 knots at most sites. Wind
direction will shift to west with frontal passage. Improvement
to VFR is forecast as drier air moves in later in the forecast.

OUTLOOK...MVFR conditions are possible again Friday into
Saturday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...Coniglio
NEAR TERM...Coniglio
SHORT TERM...Coniglio
LONG TERM...CA
AVIATION...Coniglio
Hazardous weather outlook, Feb 27, 4:03 PM EST, 11 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
403 PM EST Tue Feb 27 2024

OHZ026-034-035-042>046-051>056-064-065-074-282115-
Hardin-Mercer-Auglaize-Darke-Shelby-Logan-Union-Delaware-Miami-
Champaign-Clark-Madison-Franklin-Licking-Pickaway-Fairfield-Hocking-
403 PM EST Tue Feb 27 2024

This Hazardous Weather Outlook is for central Ohio and west central
Ohio.

.DAY ONE...Tonight.

Showers and thunderstorms will develop mainly later this evening and
continue into the overnight. A few severe storms will be possible
late this evening through tonight. The main severe threat will be
damaging wind and isolated large hail. However, a tornado or two will
also be possible.

Outside of storms, it will be breezy to windy with wind gusts up to
40 mph possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Winds may gust up to 40 mph on Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight.

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ060>063-070>073-077>082-
088-282115-
Wayne-Fayette-Union-Franklin-Ripley-Dearborn-Ohio-Switzerland-
Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-Pendleton-Bracken-
Robertson-Mason-Lewis-Preble-Montgomery-Greene-Butler-Warren-Clinton-
Ross-Hamilton-Clermont-Brown-Highland-Adams-Pike-Scioto-
403 PM EST Tue Feb 27 2024

This Hazardous Weather Outlook is for east central Indiana,
southeast Indiana, northeast Kentucky, northern Kentucky, central
Ohio, south central Ohio, southwest Ohio and west central Ohio.

.DAY ONE...Tonight.

Showers and thunderstorms will develop mainly later this evening and
continue into the overnight. Some of the storms will likely be severe.
The main severe threat will be damaging wind and large hail, though a
few tornadoes are possible and a strong tornado cannot be ruled out.
In addition, localized flash flooding is possible for any area seeing
multiple rounds of storms.

Outside of storms, it will be breezy to windy with wind gusts up to
40 mph possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Winds may gust up to 40 mph on Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed tonight.

In the hours before

Special weather statement, Feb 28, 12:37 AM EST, 3 hours 3 minutes before
Special Weather Statement
National Weather Service Wilmington OH
1237 AM EST Wed Feb 28 2024

OHZ056-065-280600-
Licking OH-Fairfield OH-
1237 AM EST Wed Feb 28 2024

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF NORTHERN FAIRFIELD
AND SOUTHERN LICKING COUNTIES THROUGH 100 AM EST...

At 1236 AM EST, strong thunderstorms were located in parts of
Franklin, Licking, and Fairfield counties. These storms were moving
east at 55 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Hail may cause minor damage to vegetation.

Locations impacted include...
Newark, Reynoldsburg, Pickerington, Heath, Granville, Pataskala,
Canal Winchester, Baltimore, Buckeye Lake, Hebron, Millersport,
Pleasantville, Hanover, Harbor Hills, Granville South, Marne,
Fairfield Beach, Beechwood Trails, Summit Station, and Thornport.

This includes I-70 in Ohio between mile markers 113 and 142, and near
mile marker 144.

If outdoors, consider seeking shelter inside a sturdy building.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

&&

LAT...LON 3995 8220 3995 8223 3991 8223 3993 8246
      3984 8247 3983 8240 3977 8240 3974 8282
      4005 8275 4010 8219
TIME...MOT...LOC 0536Z 259DEG 48KT 3982 8287

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<35 MPH

Hatzos
Local storm report, Feb 28, 12:54 AM EST, 2 hours 46 minutes before
Preliminary Local Storm Report
National Weather Service Wilmington OH
1254 AM EST Wed Feb 28 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1221 AM     Hail             2 SW Reynoldsburg       39.94N 82.83W
02/28/2024  M1.00 inch       Franklin           OH   Trained Spotter

&&
Local storm report, Feb 28, 12:56 AM EST, 2 hours 44 minutes before
Preliminary Local Storm Report
National Weather Service Wilmington OH
1256 AM EST Wed Feb 28 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1233 AM     Hail             2 NE Reynoldsburg       39.97N 82.77W
02/28/2024  E1.00 inch       Licking            OH   Public

&&
Local storm report, Feb 28, 1:10 AM EST, 2 hours 30 minutes before
Preliminary Local Storm Report
National Weather Service Wilmington OH
110 AM EST Wed Feb 28 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1249 AM     Hail             1 W Thurston            39.84N 82.57W
02/28/2024  M0.88 inch       Fairfield          OH   Trained Spotter

            Time estimated from radar.

&&
Special weather statement, Feb 28, 1:15 AM EST, 2 hours 25 minutes before
Special Weather Statement
National Weather Service Wilmington OH
115 AM EST Wed Feb 28 2024

OHZ026-280630-
Hardin OH-
115 AM EST Wed Feb 28 2024

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF SOUTHEASTERN HARDIN
COUNTY THROUGH 130 AM EST...

At 115 AM EST, a strong thunderstorm was located near Kenton, moving
east at 55 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Hail may cause minor damage to vegetation.

Locations impacted include...
Kenton, Hepburn, Silver Creek, Mentzer, Pfeiffer, and Jumbo.

If outdoors, consider seeking shelter inside a sturdy building.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

&&

LAT...LON 4073 8350 4070 8350 4070 8344 4069 8344
      4069 8342 4056 8342 4054 8376 4065 8376
TIME...MOT...LOC 0615Z 249DEG 46KT 4060 8368

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<35 MPH

Hatzos
Special weather statement, Feb 28, 2:47 AM EST, 53 minutes before
Special Weather Statement
National Weather Service Wilmington OH
247 AM EST Wed Feb 28 2024

INZ058-059-066-OHZ060-070-280815-
Fayette IN-Union IN-Franklin IN-Butler OH-Preble OH-
247 AM EST Wed Feb 28 2024

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTHEASTERN
FRANKLIN COUNTY...UNION AND SOUTHEASTERN FAYETTE COUNTIES
...SOUTHWESTERN PREBLE COUNTY AND NORTHWESTERN BUTLER COUNTIES
THROUGH 300 AM EST...

At 247 AM EST, a strong thunderstorm was located near Brookville,
moving northeast at 55 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Hail may cause minor damage to
         vegetation.

Locations impacted include...
Oxford, Brookville, Liberty, West College Corner, Salem, Reily,
Blooming Grove, Columbia, Metamora, College Corner, Mount Carmel,
Dunlapsville, Whitewater State Park, Goodwins Corner, Mounds State
Recreation Area, Cottage Grove, Morning Sun, Alquina,
Charlottesville, and Fairhaven.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a sturdy building.

A Tornado Watch remains in effect until 600 AM EST for southeastern
and east central Indiana...and southwestern and west central Ohio.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

&&

LAT...LON 3938 8510 3958 8521 3970 8480 3964 8471
      3943 8469
TIME...MOT...LOC 0747Z 246DEG 49KT 3948 8504

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Hatzos

The radar

The Cincinnati radar (KILN), 102 km away, was scanning. The volume nearest the first event began at 08:41 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Union

When
February 28, 3:40 AM EST to 3:42 AM EST
Where
Union County, 2.11 mi SE of Brownsville
Measured
50 kt (58 mph) estimated gust
Property damage
$250
Reported by
State Official
Coordinates
39.650, -84.970

A few small trees were downed.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2024Every state in 2024This day in weather historyWarnings in Indiana, February 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1155981.